Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS Norman, OK

May 31, 2016Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 31, 2016, 6:21 PM CDT for Grady County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 6:21 PM CDT (23:21 UTC)
Expired
May 31, 2016, 9:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grady County, OK

The radar

The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:34 PM CDTFLASH FLOOD2 Sw Tuttle, OKABOUT A FOOT OF WATER COVERING HIGHWAY 92 SOUTH OF TUTTLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS54 KOUN 312321
FFWOUN
OKC051-010215-
/O.NEW.KOUN.FF.W.0042.160531T2321Z-160601T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRADY COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 915 PM CDT
    
* AT 620 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSSS NORTHERN GRADY COUNTY UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN AND ANOTHER ONE TO TWO INCHES MAY OCCUR
  ACROSS PARTS OF THIS AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TUTTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3520 9798 3529 9794 3533 9771 3532 9771
      3526 9768

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 31, 3:15 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
315 PM CDT TUE MAY 31 2016

.DISCUSSION...
Most of the convection associated with an outflow boundary, has
moved into North Texas this afternoon. Meanwhile, a surface cold
front/boundary has become better defined this afternoon. This
feature may help with the development of widely scattered showers
and storms later this afternoon into the early evening. Brief
heavy rainfall and gusty winds should be the main impacts.

Other thunderstorms are developing on an outflow boundary from
near Abilene to south of Lubbock. It's possible that storms over
western Texas may organize by late evening and move into
western parts of the forecast area.

Shower and thunderstorm chances will remain rather high through
at least Thursday, especially across southern Oklahoma. Storms
have been very efficient rain producer this morning and afternoon
and this should continue through late week.

By early this weekend, most areas will see dry weather with near
average temperatures for early June.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  76  62  77 /  50  70  40  40
Hobart OK         63  77  61  78 /  60  50  40  30
Wichita Falls TX  64  78  62  77 /  70  70  50  50
Gage OK           59  76  56  78 /  40  30  20  10
Ponca City OK     62  77  60  79 /  40  40  20  20
Durant OK         67  78  65  78 /  50  80  60  60

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Thursday morning for OKZ041-045>048-050>052.

TX...Flood Watch through Thursday morning for TXZ086>090.

&&
Hazardous weather outlook, May 31, 11:54 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT TUE MAY 31 2016

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
NORTH TEXAS... AND PORTIONS OF SOUTHERN... CENTRAL AND WESTERN
OKLAHOMA.

.LOCATION...
THE SLIGHT RISK AREA IF SOUTHEAST OF A LINE FROM CALVIN TO ADA TO
SULPHUR TO RINGLING. THE MARGINAL RISK AREA IS NEAR AND SOUTH OF
A LINE FROM CUSHING TO OKLAHOMA CITY TO CHEYENNE OKLAHOMA... AND
INCLUDES ALL OF WESTERN SECTIONS OF NORTH TEXAS.

TIMING... THE MOST LIKELY TIME FOR A FEW SEVERE STORMS WILL BE
FROM 2 PM THROUGH 10 PM.

IMPACTS...
THE PRIMARY HAZARDS WILL BE HAIL UP THE SIZE OF HALF DOLLARS AND
WIND GUSTS NEAR 60 TO 70 MPH. LOCALIZED HEAVY RAINFALL MAY ALSO
LEAD TO FLASH FLOODING.

DISCUSSION...
AN OUTFLOW BOUNDARY FROM THUNDERSTORMS EARLIER THIS MORNING WILL
CONTINUE TO MOVE ACROSS SOUTHERN OKLAHOMA AND PART OF WESTERN
NORTH TEXAS THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS BOUNDARY THROUGH THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAINFALL.

BY MID TO LATE AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS MAY
DEVELOP ALONG A COLD FRONT IN NORTHWESTERN OKLAHOMA. HEAVY
RAINFALL AND SMALL HAIL WILL BE POSSIBLE. OTHER STORMS MAY FORM
ALONG AND BEHIND THE OUTFLOW BOUNDARY IN FAR SOUTHERN OKLAHOMA AND
NORTHERN TEXAS. HAIL NEAR THE SIZE OF HALF DOLLARS AND 60 MPH
WINDS WILL BE POSSIBLE.

BY LATE EVENING AND OVERNIGHT...A THUNDERSTORM COMPLEX MAY MOVE
ACROSS THE SOUTHERN HALF OF OKLAHOMA AND NORTHERN TEXAS IN
ADVANCE OF AN UPPER LEVEL SYSTEM. HEAVY RAINFALL AND STRONG GUSTY
WINDS WILL BE POSSIBLE WITH THIS THUNDERSTORM COMPLEX.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH TONIGHT.

.HEAVY RAINFALL...
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING. THE RISK FOR
FLOODING WILL BE GREATEST WHERE HEAVY RAINFALL HAS FALLEN
RECENTLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY...
ALTHOUGH THE RISK FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW.
THUNDERSTORM CHANCES WILL SLOWLY SHIFT SOUTHWARD THURSDAY THROUGH
SUNDAY. SMALL HAIL...STRONG WIND GUSTS...AND LOCALIZED FLOODING
WILL REMAIN POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 31, 1:31 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT TUE MAY 31 2016

OKZ048-311900-
ATOKA OK-
131 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATOKA COUNTY UNTIL 200 PM
CDT...

AT 128 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TUSHKA...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3422 9623 3432 9627 3456 9596 3433 9579
TIME...MOT...LOC 1828Z 239DEG 21KT 3431 9616

..SPEG.
Special weather statement, May 31, 2:15 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT TUE MAY 31 2016

OKZ046-311945-
CARTER OK-
215 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
245 PM CDT...

AT 214 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF SPRINGER TO NEAR ARDMORE...MOVING NORTHEAST AT 15
MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3407 9724 3428 9728 3438 9719 3437 9704
      3435 9703 3434 9704 3433 9697 3413 9697
TIME...MOT...LOC 1914Z 221DEG 14KT 3426 9719 3414 9715

..SPEG.
Local storm report, May 31, 2:23 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     7 WNW ARDMORE           34.21N 97.24W
05/31/2016  M61 MPH          CARTER             OK   MESONET

&&

OUN
Special weather statement, May 31, 4:46 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT TUE MAY 31 2016

OKZ025-027>029-312215-
OKLAHOMA OK-GRADY OK-MCCLAIN OK-CLEVELAND OK-
446 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKLAHOMA...
NORTHEASTERN GRADY...NORTHWESTERN MCCLAIN AND NORTHWESTERN CLEVELAND
COUNTIES UNTIL 515 PM CDT...

AT 445 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MIDWEST CITY TO 3 MILES NORTHWEST OF NEWCASTLE...MOVING EAST AT
15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3552 9720 3526 9746 3521 9780 3548 9753
TIME...MOT...LOC 2145Z 252DEG 12KT 3546 9739 3528 9766

30
Special weather statement, May 31, 5:17 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE MAY 31 2016

OKZ024-025-027>029-312245-
OKLAHOMA OK-CANADIAN OK-GRADY OK-MCCLAIN OK-CLEVELAND OK-
517 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKLAHOMA...
SOUTHEASTERN CANADIAN...NORTHEASTERN GRADY...NORTHWESTERN MCCLAIN AND
NORTHWESTERN CLEVELAND COUNTIES UNTIL 545 PM CDT...

AT 514 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR OKLAHOMA CITY TO 3 MILES SOUTHEAST OF TUTTLE...MOVING NORTHEAST
AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3555 9734 3531 9791 3517 9791 3527 9735
TIME...MOT...LOC 2214Z 232DEG 12KT 3542 9747 3526 9777

30
Special weather statement, May 31, 5:25 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT TUE MAY 31 2016

OKZ037-312300-
TILLMAN OK-
525 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TILLMAN COUNTY UNTIL
600 PM CDT...

AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOLLISTER. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3431 9872 3431 9894 3448 9899 3448 9867
TIME...MOT...LOC 2223Z 180DEG 0KT 3438 9883

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:29 AM CDTSpecial Weather StatementOUNHarper61 min
May 31, 3:10 AM CDTSpecial Weather StatementOUNHarper35 min
May 31, 3:25 AM CDTSpecial Weather StatementOUNHarper50 min
May 31, 3:45 AM CDTSpecial Weather StatementOUNWoodward45 min
May 31, 4:01 AM CDTSpecial Weather StatementOUNWoods44 min
May 31, 4:18 AM CDTSpecial Weather StatementOUNKingfisher42 min
May 31, 4:22 AM CDTSpecial Weather StatementOUNAlfalfa, Woods, Woodward53 min
May 31, 4:24 AM CDTSpecial Weather StatementOUNGarfield66 min
May 31, 4:29 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward61 min
May 31, 5:01 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Kingfisher and 2 more44 min
May 31, 5:30 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Logan30 min
May 31, 5:43 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble62 min
May 31, 5:58 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher62 min
May 31, 6:08 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
May 31, 6:39 AM CDTSpecial Weather StatementOUNLogan51 min
May 31, 6:46 AM CDTSpecial Weather StatementOUNCanadian44 min
May 31, 6:48 AM CDTSpecial Weather StatementOUNPayne57 min
May 31, 6:58 AM CDTSpecial Weather StatementOUNKay, Noble32 min
May 31, 7:03 AM CDTSpecial Weather StatementOUNLogan, Oklahoma57 min
May 31, 7:33 AM CDTSpecial Weather StatementOUNCleveland, Grady, Lincoln, Oklahoma27 min
May 31, 7:35 AM CDTSpecial Weather StatementOUNKay, Payne25 min
May 31, 8:02 AM CDTSpecial Weather StatementOUNLincoln, Pottawatomie43 min
May 31, 9:50 AM CDTSpecial Weather StatementOUNStephens25 min
May 31, 10:34 AM CDTFlood WatchOUNAtoka, Beckham, Blaine, Bryan, Caddo, Canadian and 33 more72 hr
May 31, 12:05 PM CDTAreal Flood AdvisoryOUNJohnston, Pontotoc115 min
May 31, 12:21 PM CDTFlash Flood WarningOUNJohnston, Pontotoc3 hr
May 31, 12:26 PM CDTAreal Flood AdvisoryOUNHughes2 hr
May 31, 1:14 PM CDTFlash Flood WarningOUNLove3 hr
May 31, 1:16 PM CDTSpecial Weather StatementOUNMarshall29 min
May 31, 1:31 PM CDTSpecial Weather StatementOUNAtoka29 min
May 31, 1:46 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan44 min
May 31, 1:50 PM CDTSevere Thunderstorm WarningOUNMarshall40 min
May 31, 1:56 PM CDTFlash Flood WarningOUNMarshall3 hr
May 31, 2:15 PM CDTSpecial Weather StatementOUNCarter30 min
May 31, 2:19 PM CDTSevere Thunderstorm WarningOUNBryan41 min
May 31, 2:22 PM CDTAreal Flood AdvisoryOUNCarter3 hr
May 31, 4:46 PM CDTSpecial Weather StatementOUNOklahoma29 min
May 31, 5:17 PM CDTSpecial Weather StatementOUNOklahoma28 min
May 31, 5:20 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
May 31, 5:25 PM CDTSpecial Weather StatementOUNTillman35 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningOUNGrady27 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningOUNOklahoma26 min
May 31, 6:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
May 31, 6:23 PM CDTAreal Flood AdvisoryOUNTillman3 hr
May 31, 6:51 PM CDTSpecial Weather StatementOUNGrady24 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.